advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Arizona, USA:

My 8 year old son was diagnosed one year ago with type 1 diabetes. He is on Lantus and NovoLog. I've read all the information about behavior and low blood sugar and I understand how his behavior is affected by a low blood sugar. However, my problem seems to be with high blood sugar readings. He tends to get very "hyper" when his sugar is high and sometimes angry and aggressive. Once his blood sugar is back in control, his behavior improves. Nothing I have read points to hyperactivity or aggressive behavior with high blood sugar. Why is this happening? Can you suggest any books that might be helpful?

Answer:

Blood sugars can affect mood and behavior, and mood can also effect blood sugars. The reason it is happening is probably because when your son's blood sugar is high, he may not feel as well, so he may become more irritable, which then affects his behavior. Unfortunately, I do not know of any books that address these issues. Have you discussed this with his health care team? Do they have any strategies for trying to control his high blood sugars more of the time? One idea is to consider talking to your health care team about an insulin pump, which may help with blood sugar control. If you can bring his blood sugars down more, you should see a change in his mood. You may also want to consider talking to a counselor as well (psychologist or social worker) if this continues. His diabetes health care team may be able to give you the name of a counselor that is knowledgeable about diabetes issues.

DB

[Editor's comment: You may want to look at our Product page where you can find books which may have information to help you. BH]

DTQ-20050214000031
Original posting 27 Feb 2005
Posted to Behavior and Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.